Alert archive / Ohio / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 279, NWS Cleveland, OH

September 3, 2011Marion County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Sep 3, 2011, 5:57 PM EDT for Marion County, Ohio. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2011, 5:57 PM EDT (21:57 UTC)
Expired
Sep 3, 2011, 6:30 PM EDT
In force
33 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Marion County, OH

The radar

The Cincinnati radar (KILN), 136 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 6:10 PM EDTHAIL 14 Sw Marion, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2038 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2038 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

578 
WUUS51 KCLE 032157
SVRCLE
OHC101-032245-
/O.NEW.KCLE.SV.W.0279.110903T2157Z-110903T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
557 PM EDT SAT SEP 3 2011

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MARION COUNTY IN NORTH CENTRAL OHIO

* UNTIL 645 PM EDT

* AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MARION...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MARION...
  WALDO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4044 8325 4062 8325 4064 8296 4049 8296
      4049 8298 4048 8301 4043 8303
TIME...MOT...LOC 2157Z 264DEG 13KT 4053 8315

$$

MULLEN
2 follow-up statements
431 
WWUS51 KCLE 032214
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
614 PM EDT SAT SEP 3 2011

OHC101-032245-
/O.CON.KCLE.SV.W.0279.000000T0000Z-110903T2245Z/
MARION OH-
614 PM EDT SAT SEP 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR CENTRAL MARION COUNTY...

AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MARION...MOVING EAST AT
25 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
CALEDONIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4044 8325 4062 8325 4064 8296 4049 8296
      4049 8298 4048 8301 4043 8303
TIME...MOT...LOC 2214Z 265DEG 21KT 4054 8303

$$
SCHULER
261 
WWUS51 KCLE 032230
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
630 PM EDT SAT SEP 3 2011

OHC101-032239-
/O.CAN.KCLE.SV.W.0279.000000T0000Z-110903T2245Z/
MARION OH-
630 PM EDT SAT SEP 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MARION COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE...HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE DEVELOPING TO THE SOUTHWEST 
OF THE AREA...WHICH MIGHT PROMPT FUTURE WARNINGS. ACTIVITY WILL 
CONTINUE TO DEVELOP AND AFFECT THE AREA THROUGH THE NEXT FEW HOURS.


LAT...LON 4044 8325 4062 8325 4064 8296 4049 8296
      4049 8298 4048 8301 4043 8303
TIME...MOT...LOC 2229Z 265DEG 21KT 4055 8291

$$
SCHULER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:35 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Sep 3, 3:35 PM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
335 PM EDT SAT SEP 3 2011

.SYNOPSIS...
A COLD FRONT OVER THE WESTERN LAKES WILL MOVE ACROSS THE AREA SUNDAY.
CANADIAN HIGH PRESSURE WILL BUILD TOWARD THE AREA FROM THE
NORTHWEST BEHIND THE FRONT MONDAY. THE REMNANTS OF TROPICAL STORM
LEE IS EXPECTED TO MOVE TOWARD THE REGION FOR MID AND LATE IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
WATCHING WHETHER ANY THUNDERSTORMS WILL DEVELOP IN THE CWA BEFORE
23Z. SOME CLOUD DEVELOPMENT OVER SOUTHWEST OHIO IS TRYING TO EVOLVE
NORTHWARD AND THAT COULD MEAN ISOLATED SHOWERS AND THUNDERSTORMS MAY
DEVELOP...AT THIS TIME WILL TRY TO KEEP IT 20 POPS FOR EARLY THIS
EVENING. WATCHING THE SHOWERS AND THUNDERSTORMS OVER NORTHERN
ILLINOIS...THEY SHOULD SPREAD INTO NORTHWEST OHIO AFTER DARK. SOME
QUESTION IF THEY WILL CONTINUE MOVING EAST OR WEAKEN AS PER THE
GFS MODEL. AT THIS MOMENT BEGINNING TO LEAN TOWARD THE NAM
SOLUTION FOR TONIGHT. SOME OF THE THUNDERSTORMS COULD BE ON THE
STRONG SIDE.

SOME LOCATIONS MAY TOUCH HEAT ADVISORY CRITERIA BRIEFLY...NOT ENOUGH
TO WARRANT A HEADLINE.

LOWS ARE TOUGH...WENT ON THE MILD SIDE BUT WITH SOME SHOWERS AND
THUNDERSTORMS THEY COULD DROP OFF A LITTLE.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
THE FORECAST IS TOUGH...USED A BLEND OF THE NAM AND GFS FOR THE
FORECAST. THERE WILL BE SOME SHOWERS AND THUNDERSTORMS SUNDAY AND
THEN THEY SHOULD DECREASE AS THE HIGH TRIES TO BUILD IN FROM THE
NORTHWEST. THE NAM SEEMS TO BE TOO QUICK IN DRYING THINGS OUT
SUNDAY NIGHT...THE GFS/ECMWF ARE SLOWER WHICH MAKES SENSE.

A LITTLE BREAK AND THEN WE WILL WAIT FOR THE REMNANTS OF TROPICAL
STORM LEE TO MOVE UP INTO THE AREA.

THE HIGHS FOR SUNDAY ARE TOUGH...WENT CLOSER TO THE MOS GFS
NUMBERS AS WE MIGHT HAVE A BREAK IN THE SHOWERS AND THUNDERSTORMS.
OTHERWISE USED A MIX OF THE GUIDANCE FOR THE TEMPERATURES. WHILE
THE FLOW IS ONSHORE WENT WARMER FOR LOWS CLOSE TO LAKE ERIE.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
THE FORECAST MODELS CONTINUE TO SHOW THE TROPICAL SYSTEM OVER THE
GULF MOVING NORTHWARD THROUGH THE COMING WEEK...MAKING IT A WET ONE
FOR US WEDNESDAY THROUGH FRIDAY...AND THEN SOME DRYING LATE
FRIDAY NIGHT INTO SATURDAY AND SUNDAY. I PRETTY MUCH KEPT THE
PREVIOUS EXTENDED FORECAST AND GRIDS WITH VERY LITTLE CHANGE SO WE
WOULDN'T BE FLIP FLOPPING THE NEXT SEVERAL FORECAST CYCLES. SO WILL
KEEP CHC TO SLGT CHC OF PCPN FOR THURSDAY AND FRIDAY.

WILL KEEP TEMPERATURES NEAR OR SLIGHTLY BELOW THE SEASONAL AVERAGES
FOR THE PERIOD THURSDAY THROUGH SATURDAY.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
WEAK HIGH PRESSURE OVER THE AREA THIS AFTERNOON WILL PROVIDE
A LIGHT WIND GRADIENT ACROSS THE SITES. A LAKE BREEZE IS POSSIBLE
THIS AFTERNOON FOR TAF SITES KERI AND KCLE WITH WINDS COMING
AROUND TO THE NW...OTHERWISE GENERALLY LIGHT SOUTHWEST WINDS. SOME
SCATTERED CLOUDS POSSIBLE THIS AFTERNOON DUE TO THE ABUNDANCE OF
MOISTURE.

A COLD FRONT LOCATED THIS AFTERNOON OVER THE CENTRAL GREAT
LAKES REGION WILL APPROACH THE FORECAST AREA LATE TONIGHT AND
SUNDAY. LOOK FOR A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
LATE TONIGHT AND A GREATER CHANCE FOR SHOWERS AND THUNDERSTORMS
SUNDAY AFTERNOON THROUGH MONDAY.

OUTLOOK...NON VFR CONDITIONS IN SHOWERS AND THUNDERSTORMS SUNDAY
THROUGH TUESDAY. NON VFR CONDITIONS TO CONTINUE PROBABLY INTO
WEDNESDAY WITH SHOWERS MAINLY ACROSS NE OH/NW PA.

&&

.MARINE...
A WEAK GRADIENT ACROSS THE LAKES THIS EVENING WILL POSSIBLY RESULT
IN SOME LAKE BREEZES DEVELOPING...THEN WINDS BECOMING MORE SOUTHERLY
OR SOUTHWEST OVERNIGHT. A COLD FRONT OVER CENTRAL GREAT LAKES REGION
WILL DROP SOUTHWARD LATE TONIGHT AND SUNDAY. THIS WILL TURN THE
WINDS WEST AND NORTHWEST WITH THE COLD FRONT SUNDAY NIGHT.

LOOK FOR A COUPLE SURGES OF INCREASED WINDS AND WAVES. THE FIRST
OCCURS SUNDAY NIGHT AND EARLY MONDAY WITH THE SURFACE COLD FRONT
THEN WINDS DIMINISH A BIT MONDAY AFTERNOON. THEN A SECOND INCREASE
AS THE UPPER TROUGH MOVES OVER THE LAKE MONDAY NIGHT AND TUESDAY AS
WINDS TURN MORE NORTHERLY AND NORTHEAST.

SMALL CRAFT CONDITIONS ARE POSSIBLE SUNDAY NIGHT AND MONDAY MORNING
AND THEN AGAIN MONDAY NIGHT INTO TUESDAY. HIGH PRESSURE BUILDS
OVER THE LAKE BY MIDWEEK AS THE COLD FRONT AND TROPICAL SYSTEM MERGE
OVER THE SOUTHERN AND CENTRAL APPALACHIANS AND OVER THE MID-ATLANTIC
STATES.  BY THIS MIDWEEK TIME FRAME THE FLOW WILL BECOME MORE
NORTHEASTERLY...WHERE THE WINDS MAY INCREASE DEPENDING ON INFLUENCE
OF THE COLD FRONT AND TROPICAL SYSTEM MOVING EAST OF OUR FORECAST
AREA.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KIELTYKA
NEAR TERM...KIELTYKA
SHORT TERM...KIELTYKA
LONG TERM...BC
AVIATION...BC
MARINE...BC
Hazardous weather outlook, Sep 3, 3:46 PM EDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
346 PM EDT SAT SEP 3 2011

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-042000-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
346 PM EDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME OF THE THUNDERSTORMS THIS EVENING AND TONIGHT COULD BE STRONG
TO SEVERE. LOCALLY HEAVY RAIN WILL ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A COLD FRONT WILL MOVE THROUGH THE AREA DURING THE DAY ON SUNDAY.
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE
FRONT. THERE IS A SLIGHT CHANCE THAT SOME OF THESE THUNDERSTORMS
COULD BECOME SEVERE. DAMAGING WINDS AND LOCALLY HEAVY RAIN ARE THE
MOST LIKELY THREAT WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MAINLY ON SUNDAY.

LEZ061-142>149-162>169-042000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
346 PM EDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME OF THE THUNDERSTORMS THIS EVENING AND TONIGHT COULD BE STRONG
TO SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A COLD FRONT WILL MOVE THROUGH THE AREA DURING THE DAY ON SUNDAY.
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE
FRONT. THERE IS A SLIGHT CHANCE THAT SOME OF THESE THUNDERSTORMS
COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MAINLY ON SUNDAY.

In the hours before

Special weather statement, Sep 3, 5:29 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
529 PM EDT SAT SEP 3 2011

OHZ036-032230-
MARION-
529 PM EDT SAT SEP 3 2011

...STRONG THUNDERSTORMS MOVING ACROSS MARION COUNTY...

AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF LA RUE...OR 9 MILES WEST OF
MARION...MOVING EAST AT 20 MPH.

SMALL HAIL AND GUSTY WINDS OF UP TO 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM MAY MOVE NEAR PROSPECT...WALDO...MARION...NEW
BLOOMINGTON...GREEN CAMP AND CALEDONIA.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 5:46 PM EDTSevere Thunderstorm WarningCLELucas, Wood42 min
Sep 3, 6:07 PM EDTSpecial Marine WarningCLE113 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.